View full article | Successful Treatment of Oxaliplatin- Induced Peripheral Neuropathy with Naturopathy

View PDF

Abstract

First line chemotherapy regimens for colon cancer include FOLFOX (leucovorin, 5-fluorouracil, and oxaliplatin). This combination of medications, more significantly oxaliplatin, has been linked to peripheral neuropathy. For patients with previous active lifestyles, peripheral neuropathy can cause a decreased quality of life. In addition, there are many other side effects of FOLFOX including nausea, diarrhea, and weight loss. Significant peripheral neuropathy in patients undergoing FOLFOX therapy may occur spontaneously after oxaliplatin infusions are discontinued. Current literature supports the need to clinically evaluate peripheral neuropathy in patients undergoing FOLFOX chemotherapy, but few studies have shown an effective way to treat the peripheral neuropathy experienced by many patients.1,2 Standard of care for chemotherapyinduced peripheral neuropathy (CIPN) includes dose reduction and/or discontinuation of the suspected neurotoxin. Such dose-limiting effects are poor prognostic indicators and often negatively affect a patient’s long-term survival.

Sara S. Love, CPhT, ND

Keyword: CIPN, oxaliplatin, peripheral neuropathy, integrative medicine, chemotherapy, FOLFOX

Comments are closed.